The BBC’s documentary entitled The Lariam Legacy on the use of a well-known once-a-week anti-malarial drug by our Ministry of Defence exposes once more the long history of problems with this drug in the military.

For many years service personnel have reported severe neuropsychiatric reactions including psychosis, hallucinations and paranoia. The programme makers found the information had been available to the MoD for decades, yet over all these years the Medicines & Healthcare products Regulatory Agency (MHRA), which monitors reports, has been alerted only a handful of times to bad reactions.

Nightmares

The programme makers interviewed victims of the drug, one of whom, Retired Lt Col Andrew Marriott, has suffered from such disturbing nightmares that he has not had a good night’s sleep since 2003.  We understand that the nightmares caused by Lariam are of a different order even to those suffered by former personnel with PTSD. In at least one case, that of Captain Cameron Quinn, the nightmares and mood changes together appear to have led to suicide: Captain Quinn left a widow and two small children behind him.

“Individual assessment”

The MoD, in answer to the allegations, told the programme that the drug was only prescribed after individual assessment, but information we have been given contradicts this assertion. The MHRA’s warnings, and the instructions given by the drug company, insist that that this medication should only be given to those who have no history of any previous neuropsychiatric problems, and that all patients should be told that if they do suffer symptoms such as nightmares, unusual behaviour or seizures they should immediately return to the doctor for an alternative prescription.

In the BBC’s documentary, I was able to tell the story of a client of mine; a young man in his early 20’s, now medically discharged from the Army. He was handed the drug, not by a doctor who could give him advice or even a choice of medication – as any civilian would expect – but by an individual further up the chain of command, on the parade ground. He was ordered to take it and had no choice, and no medical counselling.

As a result,  when he began to experience uncontrollable anger in the face of trivial provocation it did not occur to him to connect this with the drug, and he continued to the end of the course of tablets. He went on to have seizures and, as a result, lost his military career. It was a neurologist who eventually raised the possibility that his problems could be connected with anti-malarial drugs.

Avoiding malaria: out of the frying pan?

The MoD maintains that malaria must be avoided, and so it should; it is a potentially deadly disease. But the MoD’s obligation is more complicated than a simple duty to take steps to stop infection.

The case studies used in the BBC’s programme highlight how different the relationship between Service personnel and their Medical Officers is to that between patients and doctors in the NHS. Preventative treatment is given before exercises and deployments in order to safeguard health but also, crucially, to maintain operational effectiveness; healthy soldiers are useful, and sick soldiers are not, so obeying medical advice is a question of discipline. This imposes a duty of loyalty on soldiers, but that duty should go both ways. If the soldier must take the drugs he or she is given, the very least the MoD ought to do is to make sure that the drugs are safe and that the soldier is fully advised.

MoD’s duty of care

The MoD has a duty of care towards Service personnel, both as their healthcare provider and as their employer, to avoid injury that is reasonably foreseeable. The points of departure are the duties of civilian doctors and employers, but these can be enhanced because of the special relationship with the chain of command.

If MoD staff chose to insist on the use of this drug without fully informing personnel of the side effects and providing alternatives, and if they then failed to log those side effects when they were reported, it seems that the duty of care could have been breached.